Alert archive / Idaho / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 47, NWS Pocatello, ID

August 10, 2005Jefferson County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 10, 2005, 4:50 PM MDT for Jefferson County, Idaho. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2005, 4:50 PM MDT (22:50 UTC)
Expired
Aug 10, 2005, 5:30 PM MDT
In force
40 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Jefferson County, ID

The radar

The Pocatello radar (KSFX), 85 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.8 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:15 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 10, 3:15 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
315 PM MDT WED AUG 10 2005

.DISCUSSION...
CONVECTION HAS ALREADY FIRED THIS AFTN IN FCST AREA...MAINLY OVER
MTNS. ISOLATED SVR WITH GUSTY WINDS AND HAIL. THUNDERSTORMS EXPECTED
TO DIMINISH AFTER SUNSET AS STABLE AIR WORKS IN FROM WEST AND
SHORTWAVE ENERGY PUSHES OFF TO EAST. EXCEPTION MAY BE ISLAND PARK
REGION WHERE BOTH GFS/NAM HOLDS ON TO INSTABILITY AFTER MIDNIGHT.
FLOW ALOFT CONTINUES TO TURN ZONAL INTO THURS IN RESPONSE TO
CANADIAN TROUGH PUSHING SOUTH INTO CONUS. DRIER AND MORE STABLE AIR
WORKS IN FROM WEST. INCREASED MIXING ALONG WITH DRY SFC CONDITIONS
MAY PRODUCE A HEIGHTENED FIRE WEATHER CONCERN FOR THURS BUT HAVE
KEPT CONDITIONS SHORT OF RED FLAG THRESHOLDS. SLIGHT CHANCE POPS
WILL CONTINUE THU AFTN AND EVE ALONG WYOMING BORDER WHERE LINGERING
7-5H MOISTURE AND NEGATIVE LIFTEDS MAY FORCE CONVECTION. SIGNIFICANT
DIFFERENCES EXIST BETWEEN GFS/NAM SOLNS REGARDING ENERGY SPLIT OFF
FROM MAIN TROUGH OVER VANCOUVER/BC CANADA BY FRI MORN. GFS STRONGER
WITH SHORTWAVE ENERGY DIVING SOUTH THROUGH OREGON BY FRI AFTN WHILE
NAM CARRYING SIMILAR POSITION BUT NOT NEARLY AS DEEP. BOTH MODELS A
LITTLE SLOWER WITH BACKDOOR COLD FRONT...SWINGING IT SOUTH TO
CONTINENTAL DIVIDE FRI EVE. MOISTURE DIVES SOUTH TOWARD FCST AREA
BUT NEVER QUITE MAKES IT EXCEPT JUST ALONG NORTHERN BORDER...AND MAY
BE A FUNCTION OF COOLER TEMPERATURES. BEST SFC WINDS MAY OCCUR FRI
NIGHT IF CURRENT MODEL SOLNS BEAR OUT ALTHOUGH COLDEST TEMPS REMAIN
NORTH IN MONTANA. UPPER TROUGH AXIS LINGERS THROUGH MOST OF WEEKEND
BUT ONLY MARGINAL SLIGHT CHANCE POPS NORTHEAST CORNER AND EASTERN
HIGHLANDS AS MOISTURE RATHER LIMITED. MADE FEW CHANGES TO GRIDS MON
OR BEYOND AS MODELS DIVE ANOTHER PACIFIC TROF INTO PACNW. CURRENT
PACKAGE CARRYING LOW POPS FOR TUE AND GIVEN DIFFERENCES IN HANDLING
OF PACNW FEEL THIS IS REASONABLE. SOUTHWEST FLOW SHOULD PROVIDE
WARMUP AND TEMP GRIDS PAINT THIS WELL.  DMH

&&

.AVIATION...ISOLATED THUNDERSTORMS TO 04Z MAINLY OVER MOUNTAINS.
GUSTY WINDS AND SMALL HAIL PRIMARY THREATS WITH MVFR CONDITIONS. VFR
CONDITIONS AFTER THUNDERSTORMS DISSIPATE. RW

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, Aug 10, 6:00 AM MDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MDT WED AUG 10 2005

IDZ017>025-031-032-111200-
LOST RIVER/PASHIMEROI-CACHE VALLEY/IDAHO PORTION-
SOUTH CENTRAL HIGHLANDS-WASATCH MOUNTAINS/IDAHO PORTION-
LOWER SNAKE RIVER PLAIN-SAWTOOTH MOUNTAINS-EASTERN MAGIC VALLEY-
BIG AND LITTLE WOOD RIVER REGION-UPPER SNAKE RIVER PLAIN-
CARIBOU HIGHLANDS-UPPER SNAKE HIGHLANDS-
600 AM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE CENTRAL MOUNTAINS
AND OVER THE UPPER SNAKE/EASTERN/AND SOUTHERN HIGHLANDS.  SOME
THUNDERSTORMS WILL BE ACCOMPANIED BY GUSTY WINDS AND POSSIBLE SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...HEAVY RAIN AND FLOODING REPORTS.
THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER
SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...
OR OTHER STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 10, 1:04 PM MDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
104 PM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             6 N DUBOIS              44.26N 112.23W
08/10/2005  0.75 INCH        CLARK              ID   TRAINED SPOTTER

&&

PANGEL
Local storm report, Aug 10, 1:09 PM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
109 PM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             6 NW DUBOIS             44.23N 112.31W
08/10/2005  0.75 INCH        CLARK              ID   TRAINED SPOTTER

            COVERING THE GROUND

&&

PANGEL
Local storm report, Aug 10, 1:37 PM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
137 PM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             KILGORE                 44.40N 111.88W
08/10/2005  0.25 INCH        CLARK              ID   TRAINED SPOTTER

&&

PANGEL
Local storm report, Aug 10, 2:28 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
228 PM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             1 N DRIGGS              43.74N 111.11W
08/10/2005  0.25 INCH        TETON              ID   TRAINED SPOTTER

            AT DRIGGS AIRPORT

&&

PANGEL
Local storm report, Aug 10, 4:14 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
414 PM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     HOWE                    43.78N 113.00W
08/10/2005  51 MPH           BUTTE              ID   MESONET

            NOAA ARL INEEL MESONET

&&

PANGEL

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:29 PM MDTSevere Thunderstorm WarningPIHClark, Jefferson31 min
Aug 10, 12:52 PM MDTSevere Thunderstorm WarningPIHClark23 min
Aug 10, 1:17 PM MDTSevere Thunderstorm WarningPIHClark, Fremont51 min
Aug 10, 3:55 PM MDTSevere Thunderstorm WarningPIHButte, Clark46 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.